Metformin has become the go-to drug for type 2 diabetes. It’s easy to understand why. The drug works to control blood sugar and it is incredibly inexpensive compared to many of the newer diabetes drugs. Of course lifestyle remains the number one most important way to manage this metabolic disease. Metformin for diabetes can enhance the benefit of diet, exercise and other lifestyle changes.
A Question from a Reader:
Q. I have been diagnosed with type 2 diabetes. I’ve been trying to control my blood sugar levels with the help of a nutritionist for about a year now. I am thin, work out regularly and eat really well. It’s not enough.
My doctor has now prescribed metformin. What are your thoughts on this drug? And do you know of anything else I could try? I am still asymptomatic and feel great. I wish I could help myself through diet and exercise.
Q. Don’t give up on your good diet and exercise habits! They will help with the effectiveness of your treatment, even if you haven’t been able to control your blood sugar with them alone.
Metformin is a first-line drug for type 2 diabetes, as well as one of the oldest and best-studied. It improves the body’s response to insulin and can be quite effective. In addition to its ability to keep blood sugar down, metformin has also shown promise for its anti-cancer activity (Acta Biochimica et Biophysica Sinica, online Oct. 7, 2017).
Metformin Side Effects Can Be Hard to Handle:
There are potential side effects, however. The most common are digestive: nausea, stomach ache, indigestion, loss of appetite, diarrhea and flatulence. The most serious side effect, lactic acidosis, is rare, but you should be alert for the symptoms: abdominal pain, irregular or rapid heart rate, low blood pressure and anxiety. Such symptoms signal a medical emergency.
Stories from Readers:
Orlean in Georgia has had trouble with metformin for diabetes:
I went on metformin when my HbA1C went up to 6.2. There were no sign of me being a diabetic. I had no symptoms that there was anything going on. After three months on 500 MG 3 times per day, my A1C dropped to 5.9. My doctor checked my kidneys; then started me on 500 MG twice per day.
“At first I was nauseated and had stomach cramps. That subsided. Then, a few days later, I started having diarrhea really bad. After the diarrhea came the heart burn. That is the worst so far. Even without eating I get heartburn.
“The latest side effect is feeling like my bladder is full, and when I go to empty it there is only a drop of urine and I still feel like there is pressure. I will see my doctor to have my kidneys and my A1C checked. I am hoping that my A1C is lower than 5.9. I need to get off this medication to start feeling like myself again. I like the fact that it seems to help with all the different cancers, because that runs rampant in my family.”
Larry in central New York also had GI problems while taking metformin for diabetes:
I’m 69 years old, and I too have GI problems with metformin. I’ve been using it for about 4 years and initially was taking 500mg 2x a day and tolerated it quite well. The doc raised the script to 1000 mg 2x per day, and the diarrhea and gas began.
“My doc told me to take Metamucil fiber wafers to boost fiber intake which supposedly absorbs excess water in the intestines. Works somewhat but not 100%.
“On my own I began taking probiotics, the ones for adults over 50. This seems to mitigate the symptoms somewhat too but not 100%. Sometimes taking 1 pill 4x daily seems to alleviate the GI problems but, once again, not fool proof. Good to hear about the anti-cancer properties because I have a family history of kidney & colorectal cancers.”
Anyone who would like to learn more about metformin and other strategies for helping control blood sugar may find our Guide to Managing Diabetes of interest. Share your own metformin story below in the comment section.